Dear Dr. Roach: Twenty years ago, after an EKG, my doctor ordered me to go to an emergency room immediately. I had atrial fibrillation, and for the next 14 years I survived daily Coumadin, monthly visits to get my INR checked and two blood clots.
Six years ago, I participated in a trial of cryoablation, which freezes, rather than burns, the spots in the left atrium sending erratic signals to the lower chambers.
As far as I was concerned, the procedure was a complete success. In the first year, I experienced three or four a-fib attacks, compared to three or four a month for the previous 14 years, with each attack lasting anywhere from 10 minutes to an hour. In the past five years, I have had a total of maybe five attacks, lasting possibly 15 seconds each.
My question is: What happened to this procedure? I visit my cardiologist every six months and have asked him that question a couple of times. I’ve gotten only a confusing answer. You have addressed a-fib many times in your daily articles but, as far as I know, never have mentioned the cryoablation procedure. Was the trial a failure?
Dear H.N.: Atrial fibrillation is treated for three main reasons: to reduce the risk of complications of a blood clot, especially stroke; to reduce symptoms; and to prevent heart damage. This can be done with medications (or a device, such as the WATCHMAN) that prevent clotting, medicines to control a too-fast heart rate if necessary, medications to control the heart rhythm or with a procedure to change the underlying rhythm.
In most cases of atrial fibrillation, the abnormal electrical impulses start in the left atrium, especially in the area where the pulmonary veins return oxygenated blood to the heart. The “ablation” refers to stopping electrical conduction at this point, so that the normal rhythm from the heart’s natural pacemaker in the right atrium continues to the ventricles. That ablation can be done with heat (such as radio waves) or with cold (cryoablation). A comparative trial — the FIRE AND ICE trial, which has to win the best trial name award — showed that the two are about equally effective. Both have about the same risk of side effects. The cardiologist performing the procedure does what he or she thinks is best for you, and whichever he or she is more comfortable with.
Dear Dr. Roach: My daughter has been diagnosed with an idiopathic angioedema. She is 18 years old and headed to college. My frustration is with the fact that there is no known cause. She is on a once-a-day Allegra and Pepcid, but still occasionally will have swelling in her face. Do you have thoughts or suggestions as to where we go from here? Her bloodwork, including C1 esterace, all came back normal. I would like to figure out the cause, if possible, and find a treatment other than steroids.
Dear A.R.: Angioedema (from “angio,” meaning “blood vessel,” and “edema,” for “swelling”) is caused by fluid coming out of blood vessels and into the soft tissues. “Idiopathic” just means that we don’t know what’s causing it. Angioedema can be life-threatening, as the swelling can be extreme enough to close the airway. This is why proper treatment is so urgent.
Most people with recurrent idiopathic andioedema are treated with antihistamines (Allegra blocks histamine-1 receptors; Pepcid blocks type 2), and the doses can be raised beyond usual limits for people who have recurrent swelling despite therapy. Some experts prescribe steroids and antihistamines to be taken at the onset of symptoms for those people who are able to tell that an attack is coming on.
Email questions to ToYourGoodHealth@med.cornell.edu.